MAUDE Adverse Event Report: K2M, INC. CORPECTOMY CAGE WITH SET SCREW; SIZE 13X16MM, 26-36MM, 0°, 0-20°; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

K2M, INC. CORPECTOMY CAGE WITH SET SCREW; SIZE 13X16MM, 26-36MM, 0°, 0-20°; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7512-21636L0-G3
Medical Device Problem Codes Mechanical Problem (1384); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A company representative reported that a capri small expandable corpectomy cage, "collapsed a little inside the patient." the patient has been revised.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The returned device could not be functionally inspected due to the existing damage and remaining tissue.The device was inspected visually.The gold angle locking screw was severely stripped on the back side from over-tightening.The tin coating was removed from the surface along with the top layer of material, revealing uncoated metal underneath.The metal scraped from the surface collected at the end of the stripping damage.The rotational direction of the damage indicates stripping occurred during tightening.Through the windows in the cage housing, the raised grooves of thread height expansion tower were observed to be scratched, damaged, and deformed.The abrasions on the height expansion tower were circumferential (following the length of the grooves) with a slight negative curvature consistent with the tower collapsing.The visible tooth of the height ring exhibited some deformation in the form of dents on its right side.The height pin (inside the cage on top right threaded hole) was severely deformed with a chunk missing that appears to have broken off by brittle fracture.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.To finalize the construct, the angle locking screw and pre-staked height locking screw must both be final tightened to 12 in-lbs (~1.4 n-m).The ous surgical technique guide states that the angle locking screw is to be final tightened using the size 10 non-tapered driver attached to the 12 in-lbs torque limiting handle.The torque limiting handle is designed such that the surgeon will hear a click once the required torque is achieved.Applying torque beyond the required amount may damage the screw and weaken the construct.The most likely root cause is over-tightening of the angle locking screw.The angle locking screw was severely stripped from excessive torque.The loss of material likely weakened the implant, ultimately leading to its collapse within the patient.

Brand Name
CORPECTOMY CAGE WITH SET SCREW; SIZE 13X16MM, 26-36MM, 0°, 0-20°
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14342122
Report Number3004774118-2022-00180
Device Sequence Number20467349
Product Code MQP
UDI-Device Identifier10888857370944
UDI-Public10888857370944
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180665
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7512-21636L0-G3
Device Catalogue Number7512-21636L0-G3
Device Lot NumberMVBM-470830
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/25/2022
Supplement Date Received by Manufacturer07/22/2022
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date08/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexUnknown